Spending time at the beach is supposed to be relaxing.
But for one unlucky woman, a holiday to the seaside took an unexpected turn – and left her in hospital.
The unnamed 60-year-old, from Ireland, was hit so hard by a wave that it ruptured one of the arteries in her neck.
Astounded doctors published the tale in a medical journal and claimed it to be the first ever case of its kind. It is unknown where the patient was on holiday.
The woman began to experience dull headaches and neck pain almost immediately after the crashing wave struck.
She eventually went to hospital two weeks later, when her eyelids started to droop and and her pupils became uneven in size.
Initial brain scans revealed one of the arteries that supplies the brain with blood and oxygen had ruptured.
This is thought to have occurred due to the impact of the wave causing the small blood vessels within the artery to break apart.
The patient was diagnosed with the rare condition Horner’s syndrome, according to the tale published in BMJ Case Reports.
This is caused by damage to the nerves in the face and results in the eyeball sinking into its cavity.
After being referred to Galway University hospital, medics discovered the patient’s eyes were moving involuntarily but she was otherwise healthy.
After carrying out an MRI scan to be on the safe side, they found she was suffering from carotid artery dissection (CAD).
This occurs when blood leaks into a tear in the artery wall. As the blood pools, it causes the layers of the artery wall to separate.
This prevents oxygen reaching the brain and is responsible for up to 25 per cent of strokes in young adults. Physical trauma causes 40 per cent of all CAD cases.
However, Dr Etimbuk Umana, who wrote the case report, said she had never before heard of a beach wave causing the condition.
Horner’s syndrome is thought to occur in between 25 and 60 per cent of patients with CAD.
The woman’s damage had fully repaired itself after six months, doctors wrote in the journal.
She was initially given aspirin to reduce her risk of stroke, but it was stopped when a scan showed oxygen-rich blood was still reaching her brain.
Doctors were also concerned the blood-thinning drug may pose a bleeding risk.
A scan revealed the swellings of clotted blood in her artery were resolving on their own and did not require further treatment.
‘I continued to experience a lot of soreness over my forehead for a few weeks, not relieved by painkiller tablets,’ the patient said.
‘Eventually after taking Lyrica for a few months my pain subsided.’
Lyrica is a brand name for the painkiller pregabalin, which is also used to treat epilepsy and anxiety.
According to the doctors, more research is required to determine if anti-clotting drugs benefit patients in cases such as this.